Alert archive / California / Flash Flood Warnings in 2007

Flash Flood Warning 47, NWS San Diego, CA

August 14, 2007Riverside County, San Bernardino County, San Diego County, California

NWS San Diego, CA issued this flash flood warning at Aug 14, 2007, 1:27 PM PDT for Riverside County, San Bernardino County, San Diego County, California. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 14, 2007, 1:27 PM PDT (20:27 UTC)
Expired
Aug 14, 2007, 4:30 PM PDT
In force
3 hr
Issued by
NWS San Diego, CA
Area
Counties, with a storm outline in the text

Counties Riverside County, CA, San Bernardino County, CA, San Diego County, CA

The radar

The San Diego radar (KNKX), 74 km from the middle of the area, began a volume at 20:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 8.5 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2007-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2007-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1794 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS56 KSGX 142031
FFWSGX
CAC065-071-073-142330-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
127 PM PDT TUE AUG 14 2007

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTH CENTRAL SAN BERNARDINO COUNTY IN SOUTHWEST CALIFORNIA...
  THIS INCLUDES THE CITY OF FOREST FALLS...
  WESTERN RIVERSIDE COUNTY IN SOUTHWEST CALIFORNIA...  THIS INCLUDES 
  THE CITIES OF IDYLLWILD AND BANNING...
  NORTH CENTRAL SAN DIEGO COUNTY IN SOUTHWEST CALIFORNIA...

* UNTIL 430 PM PDT

* AT 119 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
SEVERAL STORMS CAPABLE OF PRODUCING FLASH FLOODING IN THE RIVERSIDE 
AND SAN BERNARDINO COUNTY MOUNTAINS. STORMS WERE NEAR 
IDYLLWILD...FOREST FALLS...AND A THIRD AREA DEVELOPING NEAR PALOMAR 
MOUNTIAN. 

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO EAST   
HEMET...FOREST FALLS... SAN JACINTO PEAK...SAN GORGONIO 
MOUNTAIN...VALLE VISTA...CHERRY VALLEY AND BEAUMONT

THE WATERSHEDS RECENTLY BURNED BY THE ESPERANZA FIRE WILL BE
PARTICULARLY SUSCEPTIBLE TO FLASH FLOODS AND DEBRIS FLOWS DURING
RAINSTORMS. THE PARTS OF THE COMMUNITIES OF BEAUMONT AND BANNING THAT
ARE LOCATED ADJACENT TO THE BURNED AREA... INCLUDING SMITH CANYON AND
POTRERO CREEK... MAY BE AFFECTED BY THESE EVENTS. IN ADDITION...
ROADS MAY BE IMPACTED BY THESE EVENTS WHERE THEY CROSS BURNED
DRAINAGES. THESE ROADS INCLUDE... BUT ARE NOT LIMITED TO BEAUMONT
AVENUE... CIRCLE C ROAD... CASTILLE CANYON ROAD... HIGHLAND SPRINGS
AVENUE... OLD BANNING IDYLLWILD ROAD... SHIRLEON DRIVE...POPPET FLATS
ROAD... STATE HIGHWAY 243... CRYER DRIVE AND MOUNT EDNA ROAD.

DEBRIS FLOWS...INCLUDING MUD AND ROCK SLIDES...ARE EXPECTED WITH THIS
STORM. MUD SLIDES AND ROCK SLIDES CAN POTENTIALLY TRAP AND KILL
PEOPLE CAUGHT IN THEIR PATH.

LAT...LON 3319 11665 3321 11642 3421 11674 3418 11706
      3319 11683

$$

PURPURA

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Aug 14, 9:30 AM PDT, 3 hours 57 minutes earlier.

Area forecast discussion, Aug 14, 9:30 AM PDT, 3 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
930 AM PDT TUE AUG 14 2007

.SYNOPSIS...
UPPER LEVEL HIGH PRESSURE WILL CONTINUE HOT DAYS INLAND WITH SLIGHT
COOLING THIS WEEKEND AND EARLY NEXT WEEK. MOISTURE IN SOUTHEAST FLOW
ALOFT WILL CAUSE A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS IN THE
MOUNTAINS AND DESERTS THROUGH FRIDAY...MAINLY DURING THE AFTERNOONS.
A FEW SPRINKLES COULD DRIFT WEST OF THE MOUNTAINS TODAY. A SHALLOW
MARINE LAYER WILL CAUSE AREAS OF COASTAL LOW CLOUDS AND FOG IN THE
NIGHTS AND MORNINGS.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES.

.SHORT TERM (TODAY-FRI)...
THERE WERE JUST A FEW PATCHES OF STRATUS NEAR THE COAST THIS
MORNING. LOTS OF MID AND HIGH CLOUDS MOVING IN FROM THE E AND THERE
WERE ISOLATED THUNDERSTORMS IN THE SE DESERTS AND MOUNTAINS THIS
MORNING. THE 12Z NKX SOUNDING WAS MODERATELY MOIST AND UNSTABLE WITH
A NEAR SURFACE BASED INVERSION AND SE WINDS ALOFT. WEAK GRADIENTS.

A STRONG BROAD AREAS OF UPPER LEVEL HIGH PRESSURE REMAINS OVER THE
SRN US WITH AN UPPER LOW OFF THE PAC NW COAST. HOT WEATHER WILL
CONTINUE INLAND...ALTHOUGH VARIABLE MID TO HIGH CLOUDINESS WILL
LOCALLY MODERATE THE MAX TEMPS SLIGHTLY TODAY. MOISTURE IN SE FLOW
ALOFT WILL BRING VARIABLE CLOUDINESS THROUGH WED WITH ONLY PATCHY
MARINE LAYER CLOUDINESS. THE MID TO HIGH LEVEL MOISTURE WILL SLOWLY
DECREASE THU AND FRI AND THE MARINE LAYER CLOUDS SHOULD INCREASE A
LITTLE. THERE WILL BE ENOUGH MOISTURE AND INSTABILITY FOR A SLIGHT
CHANCE OF THUNDERSTORMS IN THE MOUNTAINS AND DESERTS...GRADUALLY
DECREASING THU AND THEN MAINLY CONFINED TO THE MOUNTAINS FRI. MOST
STORMS SHOULD BE IN THE AFTERNOONS AND EVENINGS...BUT A FEW
NOCTURNAL THUNDERSTORMS CANNOT BE COMPLETELY RULED OUT. A FEW
SPRINKLES COULD DRIFT W OF THE MOUNTAINS TODAY.

&&

.LONG TERM (SAT-TUE)...
DRIER SW FLOW ALOFT WILL PREVAIL FOR GENERALLY FAIR WEATHER EXCEPT
FOR COASTAL LOW CLOUDS AND FOG IN THE NIGHTS AND MORNINGS. LITTLE
CHANGE IN LOCAL HEIGHTS FOR MINOR DAY TO DAY TEMP CHANGES WITH NOT
QUITE AS HOT DAYS INLAND.

&&

.AVIATION...
141510Z...MARINE LAYER NOW BELOW 1K FT MSL. EXPECT VFR CONDITIONS
OVER THE AREA TODAY AND TONIGHT WITH ONLY PATCHY MARINE STRATUS
09Z-15Z MAINLY NEAR THE COAST. AREAS OF 3-5SM VISIBILITY IN FOG AND
HAZE EXPECTED TO REDEVELOP AGAIN OVERNIGHT AFTER 08Z.

MOIST FLOW ALOFT PRODUCING BROKEN CIGS BETWEEN FL150 AND FL250
EXPECTED TO LAST THROUGH AT LEAST 22Z TODAY. THE CLOUD COVER COULD
INHIBIT CONVECTION IN THE MTNS. HOWEVER...WITH WITH ENOUGH HEATING
THIS AFTERNOON...ISOLATED STRONG THUNDERSTORMS WILL BE POSSIBLE WITH
BASES NEAR FL070 AND TOPS TO AROUND FL450.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...DVA
AVIATION...JAD
Hazardous weather outlook, Aug 14, 6:30 AM PDT, 6 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
630 AM PDT TUE AUG 14 2007

CAZ042-043-048-050-055-056-057-058-060-061-062-150000-
ORANGE COUNTY COASTAL AREAS-
SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-
APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-
SAN DIEGO COUNTY DESERTS-
630 AM PDT TUE AUG 14 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALL OF EXTREME SOUTHWESTERN
CALIFORNIA.

.DAY ONE... TODAY AND TONIGHT.

ISOLATED THUNDERSTORMS OVER THE SAN BERNARDINO...RIVERSIDE AND
SAN DIEGO COUNTY MOUNTAINS AND DESERTS. ISOLATED DRY LIGHTNING
STRIKES AND STRONG GUSTY WINDS WILL BE POSSIBLE WITH THESE
THUNDERSTORMS. HOWEVER...THE THREAT OF FLASH FLOODING WILL REMAIN
LOW.

.DAYS TWO THROUGH SEVEN... WEDNESDAY THROUGH MONDAY.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS OVER THE
SAN BERNARDINO...RIVERSIDE AND SAN DIEGO COUNTY MOUNTAINS AND
DESERTS WEDNESDAY...GRADUALLY DECREASING THURSDAY AND FRIDAY.
ISOLATED DRY LIGHTNING STRIKES AND STRONG GUSTY WINDS WILL BE
POSSIBLE WITH THESE THUNDERSTORMS. HOWEVER...THE THREAT OF FLASH
FLOODING WILL REMAIN LOW.

.SPOTTER INFORMATION STATEMENT...
SKYWARN WEATHER SPOTTER ACTIVATION IS NOT REQUESTED FOR THIS AREA...
HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS.

DVA

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 1:27 PM PDTFlash Flood WarningSGXSan Bernardino3 hr

Nearby

Flash Flood Warnings in California, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.